Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS Des Moines, IA

May 27, 2004Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2004, 12:00 PM CDT for Wayne County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 12:00 PM CDT (17:00 UTC)
Expired
May 27, 2004, 12:45 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS53 KDMX 271700
SVRDMX
IAC185-271745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1159 AM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1245 PM CDT

* AT 1155 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CLIO...OR ABOUT 59 MILES
  SOUTH OF DES MOINES...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES NORTH OF CLIO AROUND 1210 PM...
  NEAR ALLERTON AROUND 1220 PM...
  NEAR CORYDON AROUND 1225 PM AND
  NEAR SEYMOUR AROUND 1245 PM.

AT 1152 AM...A WEATHER SPOTTER REPORTED QUARTER TO GOLFBALL SIZED 
HAIL COVERING THE GROUND IN LEON. HAIL LASTED FOR 10 MINUTES OR 
MORE. 

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM THURSDAY
EVENING FOR SOUTHERN IOWA.

LAT...LON 4089 9356 4059 9356 4059 9312 4089 9311

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:52 AM CDT, 8 hours 8 minutes earlier.

Area forecast discussion, May 27, 3:52 AM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT THU MAY 27 2004

.DISCUSSION...
NRN BRANCH S/W DID MANAGE TO GEN UP A COUPLE OF CELLS IN NRN IA
OVRNGT. ACTUALLY LESS THAN ANTICIPATED. ELSEWHERE...LOW LVL ST CONTS
TO XPND ACRS THE S AND INTO THE CNTRL COUNTIES WHICH SHOULD CONT
THRU THE ERLY MRNG. FLOW SHOULD START VEERING IN THE 12-15Z TIME
FRAME PER RUC...SHUNTING ST SEWRD. THUS A PD OF LOW CLDS THIS MRNG.
WDSPRD AC/AS IN ERN NEB AHD NXT SHEARING WAVE OVR SWRN SD AND NWRN
NEB LOOKS TO BE WRMG A BIT NOW AS WELL. SO STILL LOOKING FOR
SUNSHINE THAT AFTN WITH COMFORTABLE TEMPS. WE ARE WATCHING THE TSTMS
XPND NWD A BIT IN XTRM NERN KS AND BLV THOSE WL STAY JUST S OF THE
BDR IN NRN MO AS FLOW IS WLY.

MDLS ARE STILL KEYING IN A WKEND SURGE OF WARMTH AND MOISTURE NWD AS
LEE SIDE CYCLONGENESIS GETS UNDERWAY AHD OF A SGFNT WCST TROF. S/W
RDGG BUILDS OVER IA FRI NGT AND SAT...CROSSING THE MS RVR BY MIDDAY.
RAPID DESTABILIZATION SHOULD THEN TAKE PLACE ALG THE BNDRY TO OUR W
IN THE MO RVR VLY...AND PROGRESS EWD OVRNGT. ANY WRMFNTL ACTION
SHOULD BE WELL N/NW OF US FRI/FRI NGT. FNT BLOWS THRU SUN WITH A
DCRG THREAT OF PCPN THRU THE DAY. CD TMPS ALF SHOULD BE ENOUGH FOR
AFTN TSTM THREAT ON MONDAY. THE REST OF NXT WEEK LOOKS RATHER
COOLISH IN MDT TO STG NWLY FLOW WITH A MAJOR PCPN THREAT TO OUR S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MYERS
Hazardous weather outlook, May 27, 11:12 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT THU MAY 27 2004

IAZ007-017-026>028-037>039-049-050-061-062-074-075-281100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER-
MAHASKA-MARION-MARSHALL-POWESHIEK-TAMA-WORTH-
1112 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA EAST OF INTERSTATE
35.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH THE THREAT
OF SEVERE WEATHER SATURDAY NIGHT...MAINLY WEST OF THE AREA.

IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY
NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE.  THIS RAINFALL
COULD RENEW A FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY.

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-281100-
ADAIR-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-POLK-SAC-STORY-WARREN-WEBSTER-WINNEBAGO-WRIGHT-
1112 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND WEST OF
INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH A THREAT OF
SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY.

IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY
NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE.  THIS RAINFALL
COULD RENEW A FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT INTO SUNDAY.

IAZ081>083-092>094-281100-
ADAMS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-
1112 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWEST PORTIONS
OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY EXCESSIVE
RAINFALL ARE POSSIBLE THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH A THREAT OF
SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY.

IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY
NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE.  THIS RAINFALL
COULD RENEW A FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND AGAIN SATURDAY NIGHT INTO
SUNDAY.

IAZ084>086-095>097-281100-
APPANOOSE-DAVIS-LUCAS-MONROE-WAPELLO-WAYNE-
1112 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST PORTIONS CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY EXCESSIVE
RAINFALL ARE POSSIBLE THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH THE THREAT
OF SEVERE WEATHER SATURDAY NIGHT...MAINLY WEST OF THE AREA.

IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY
NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE.  THIS RAINFALL
COULD RENEW A FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND AGAIN SATURDAY NIGHT INTO
EARLY SUNDAY.

KULA

In the hours before

Local storm report, May 27, 11:41 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             3 WSW LENOX             40.86N 94.61W
05/27/2004  1.00 INCH        TAYLOR             IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 27, 11:47 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             N DECATUR CITY          40.74N 93.83W
05/27/2004  1.00 INCH        DECATUR            IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 27, 11:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             LEON                    40.74N 93.75W
05/27/2004  0.88 INCH        DECATUR            IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 27, 11:49 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1149 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             LEON                    40.74N 93.75W
05/27/2004  1.25 INCH        DECATUR            IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 27, 11:54 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             NW DIAGONAL             40.81N 94.34W
05/27/2004  0.75 INCH        RINGGOLD           IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 27, 11:58 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             N DECATUR CITY          40.74N 93.83W
05/27/2004  1.75 INCH        DECATUR            IA   TRAINED SPOTTER

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:03 AM CDTSevere Thunderstorm WarningDMXRinggold42 min
May 27, 11:07 AM CDTSevere Thunderstorm WarningDMXTaylor38 min
May 27, 11:20 AM CDTFlash Flood WarningDMXRinggold, Taylor3 hr
May 27, 11:23 AM CDTSevere Thunderstorm WarningDMXDecatur52 min
May 27, 11:32 AM CDTFlash Flood WarningDMXDecatur3 hr
May 27, 11:45 AM CDTSevere Thunderstorm WarningDMXRinggold45 min
May 27, 12:30 PM CDTSevere Thunderstorm WarningDMXDecatur45 min
May 27, 12:38 PM CDTFlash Flood WarningDMXAdams3 hr
May 27, 12:41 PM CDTTornado WarningDMXAppanoose, Wayne49 min
May 27, 1:01 PM CDTSevere Thunderstorm WarningDMXWayne44 min
May 27, 1:05 PM CDTSevere Thunderstorm WarningDMXTaylor40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.